Nevada, 2011

High Wind in Nevada, January 31, 2011

January 31, 2011 · NWS LKN · 2 events in 2 counties and zones

Strong downslope winds gusted to 77 mph at Ruby Valley RAWS and 67 mph at Ruby Lake RAWS.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

Strong downslope winds gusted to 77 mph at Ruby Valley RAWS and 67 mph at Ruby Lake RAWS.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Jan 31, 3:18 AM PST, 2 hours 22 minutes earlier.

Area forecast discussion, Jan 31, 3:18 AM PST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE ELKO NV
318 AM PST MON JAN 31 2011

.SYNOPSIS...COLD AND BLUSTERY CONDITIONS ALONG WITH SCATTERED
MOUNTAIN SNOW SHOWERS ARE EXPECTED TODAY THROUGH TUESDAY...AS AN
ARCTIC AIRMASS MOVES INTO THE GREAT BASIN. TEMPERATURES WILL BEGIN
TO MODERATE BY WEDNESDAY AS AN AREA OF HIGH PRESSURE BUILDS INTO
THE SILVER STATE.

&&

.SHORT TERM...TODAY THROUGH WEDNESDAY. WEAK SHORTWAVE AND 700MB
MOISTURE WILL BRING MOSTLY CLOUDY SKIES...SCATTERED MOUNTAIN SNOW
SHOWERS AND VALLEY FLURRIES TODAY. NO ACCUMULATIONS ARE EXPECTED
TODAY...EXCEPT FOR A FEW INCHES IN THE MOUNTAINS OF NORTHERN
NEVADA. 700MB WINDS WILL REACH 35KTS TODAY OUT OF THE
NORTHWEST...COUPLED WITH A WEAK STABLE LAYER JUST ABOVE RIDGE TOP
OF THE RUBIES WILL LEAD TO GUSTY LEE-SIDE WINDS. HAVE ISSUED A WIND
ADVISORY VALID THROUGH 4PM TODAY FOR THE CLOVER AND RUBY VALLEY
AREAS. LOOKS TO BE GUSTY IN THE WENDOVER AND TONOPAH AREAS ALSO
TODAY...BUT WINDS SHOULD STAY JUST BELOW ADVISORY CRITERIA.

TUESDAY A DEEP 500MB TROUGH WILL DIG INTO THE INTER-MOUNTAIN
WEST...WITH AN ASSOCIATED ARCTIC FRONT MOVING THROUGH EASTERN NV.
MOUNTAIN SNOW SHOWERS WILL CONTINUE DURING THE DAY ON TUESDAY
ACROSS THE EASTERN MOUNTAIN RANGES...BUT ACCUMULATIONS WILL BE
VERY LIGHT WITH ONLY SHALLOW 700MB MOISTURE WITH THIS FEATURE. THE
BIGGEST IMPACT WILL BE THE VERY COLD TEMPS COMBINED W/ THE WINDS
CREATING A BLUSTERY DAY. WINDCHILL VALUES WILL ONLY TOP OUT IN THE
SINGLE DIGITS TO LOW TEENS...SO A VERY UNPLEASANT DAY TO BE OUT
AND ABOUT. WILL HAVE TO WATCH FOR WIND ADVISORIES
ALSO...ESPECIALLY FOR NORTHERN NYE COUNTY...WITH A 16MB PRESSURE
GRADIENT ACROSS THE SILVER STATE...DUE TO A STRONG 1050MB HIGH
OVER MONTANA AND A DEVELOPING SURFACE LOW OVER ARIZONA. 700MB
NORTHERLY WINDS WILL PEAK AROUND 40KTS ON TUESDAY...WITH STRONGEST
WINDS EXPECTED IN NORTH/SOUTH ORIENTED VALLEYS WHERE THE COLD
DENSE AIR WILL BE CHANNELED. WINDS WILL SUBSIDE ON TUESDAY
NIGHT...BUT NOT ENOUGH TO ALLOW FOR STRONG INVERSIONS TO
DEVELOP...THUS LOWS WILL BE MODERATED QUITE A BIT COMPARED TO WHAT
IT COULD BE WITH -20C 700MB TEMPS.

ARCTIC AIRMASS QUICKLY MOVES EAST ON WEDNESDAY ALLOWING TEMPS TO
MODERATE A GOOD 5 TO 10 DEGREES WITH LIGHTER WINDS ALSO EXPECTED.
IT WILL STILL BE COLD THOUGH WITH MOST LOCATIONS ONLY REACHING THE
LOW 30S...BUT IT WILL BE SUNNY.

.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY. NOT MUCH TO SPEAK OF
WEATHER WISE THROUGH THE LONG TERM AS THE CWA WILL REMAIN UNDER
NORTHERLY TO NORTHWESTERLY FLOW ON THE EASTERN SIDE OF THE RIDGE
WHICH WILL BE SITTING JUST OFF THE WEST COAST THROUGH THE PERIOD.
TEMPERATURES WILL MODERATE FROM THE CHILLY READINGS EXPECTED
TUESDAY AND WEDNESDAY HOWEVER. MAIN CONCERN IS FOR WEAK
DISTURBANCES SLIDING SOUTHWARD ON THE BACK SIDE OF THE
RIDGE...WHICH WILL BE MOST LIKELY OVER THE WEEKEND AS THE RIDGE
SHIFTS A BIT FURTHER OFFSHORE AND THE FLOW BECOMES FLATTER AND
MORE NORTHWESTERLY ALOFT. HARD TO TIME THESE DISTURBANCES EXACTLY
SO HAVE GENERALLY HAVE INCREASED CLOUD COVER AND SLIGHT CHANCE
POPS ACROSS THE HIGHER ELEVATIONS THROUGH THE WEEKEND. NO
SIGNIFICANT CHANGES WERE MADE TO THE PREVIOUS PACKAGE. RCM

&&

.AVIATION...OVERALL...VFR CONDITIONS ARE EXPECTED AT ALL
TERMINALS THROUGH THE NEXT 24 HOURS. BRIEF MVFR CIGS AND VIS ARE
POSSIBLE AT KEKO AND KELY WITH SCATTERED SNOW SHOWERS...THOUGH THE
LIKELIHOOD IS LOW. THESE SHOULD BE CONFINED TO THE AFTERNOON AND
EVENING HOURS TODAY AND THUS HAVE NOT INCLUDED ANY TEMPOS AS OF
YET. WINDS WILL BE AN ISSUE AT KTPH WITH GUSTS EXPECTED TO
OCCASIONALLY EXCEED 30 KNOTS BY THIS AFTERNOON. LIGHTER WINDS ARE
EXPECTED ELSEWHERE.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 4 PM PST THIS AFTERNOON FOR THE EASTERN
SLOPES OF THE RUBY MOUNTAINS/EAST HUMBOLDT RANGE IN THE
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY.

&&

95/93/93
Hazardous weather outlook, Jan 31, 2:33 AM PST, 3 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
233 AM PST MON JAN 31 2011

NVZ013-031-033>037-011045-
NORTHERN NYE COUNTY-NORTHERN ELKO COUNTY-
EXTREME EASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
233 AM PST MON JAN 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEVADA...NORTH CENTRAL NEVADA...NORTHEAST NEVADA AND SOUTH
CENTRAL NEVADA.

.DAY ONE...TODAY.

NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SATURDAY.

AN INTRUSION OF ARCTIC AIR WILL MOVE INTO NORTHERN AND CENTRAL NEVADA
ON TUESDAY. HIGH TEMPERATURES WILL ONLY REACH THE MID TO UPPER
20S...BUT BLUSTERY NORTHERLY WINDS WILL KEEP WINDCHILL VALUES IN
THE SINGLE DIGITS TO LOW TEENS.

WINDS COULD REACH ADVISORY CRITERIA DURING THE AFTERNOON HOURS ON
TUESDAY ACROSS CENTRAL NEVADA...ESPECIALLY NORTHERN NYE COUNTY.
WINDS ARE EXPECTED TO DECREASE BY TUESDAY NIGHT...AS THE ARCTIC
FRONT PUSHES SOUTH OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

NVZ032-011045-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
233 AM PST MON JAN 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEVADA.

.DAY ONE...TODAY.

GUSTY NORTHWEST WINDS WILL PREVAIL TODAY ON THE EASTERN SLOPES OF
THE RUBY MOUNTAINS AND EAST HUMBOLDT RANGE. WINDS WILL BE
SUSTAINED AT 20 TO 35 MPH...WITH GUSTS REACHING 55 MPH AT TIMES.
THE STRONGEST WINDS WILL BE CONCENTRATED IN THE CLOVER AND RUBY
VALLEY AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SATURDAY.

AN INTRUSION OF ARCTIC AIR WILL MOVE INTO NORTHERN NEVADA ON
TUESDAY. HIGH TEMPERATURES WILL ONLY REACH THE MID TO UPPER
20S...BUT BLUSTERY NORTHERLY WINDS WILL KEEP WINDCHILL VALUES IN
THE SINGLE DIGITS TO LOW TEENS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Sw & Sc Elko

When
January 31, 5:40 AM PST to 6:50 AM PST
Where
Sw & Sc Elko forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
RAWS

Strong downslope wind gusted to 67 mph at Ruby Lake RAWS.

High Wind, Ruby Mountains/E Humboldt Range

When
January 31, 6:10 AM PST to 10:20 AM PST
Where
Ruby Mountains/E Humboldt Range forecast zone
Measured
67 kt (77 mph) measured gust
Reported by
RAWS
Coordinates
40.294, -115.130 (the zone’s center; the record gives no point)

Strong downslope winds gusted to 77 mph at Ruby Valley RAWS.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2011Every state in 2011This day in weather historyWarnings in Nevada, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 269892, 269891.